Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 19, 2005Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2005, 7:23 AM CDT for Shelby County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:23 AM CDT (12:23 UTC)
Expired
May 19, 2005, 7:39 AM CDT
In force
16 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Shelby County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 191223
SVRILX
ILC173-191330-
/O.NEW.KILX.SV.W.0058.050519T1223Z-050519T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
723 AM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 830 AM CDT

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WESTERVELT
  TO TOWER HILL TO 12 MILES SOUTHWEST OF TOWER HILL...OR ALONG A LINE
  EXTENDING FROM 14 MILES EAST OF TAYLORVILLE TO 10 MILES WEST OF
  SHELBYVILLE TO 9 MILES EAST OF NOKOMIS...AND WAS MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTERVELT
  SHELBYVILLE
  LAKEWOOD
  FINDLAY
  COWDEN
  STEWARDSON

AT 654 AM...POWER LINES WERE BLOWN DOWN IN STONINGTON BY THESE 
STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3951 8902 3936 8901 3922 8910 3922 8859
      3952 8867

$$

CHURCHILL
1 follow-up statement
000 
WWUS53 KILX 191239
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CDT THU MAY 19 2005

ILC173-191249-
/O.CAN.KILX.SV.W.0058.000000T0000Z-050519T1330Z/
SHELBY-
739 AM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY HAS BEEN
CANCELLED...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3951 8902 3936 8901 3922 8910 3922 8859
      3952 8867

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:52 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 19, 3:52 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
352 AM CDT THU MAY 19 2005

.DISCUSSION...LATEST SATELLITE WV IMAGERY SHOWS UPPER LEVEL LOW
SPINNING OVER SRN MN...WITH SFC LOW ANALYZED TO BE OVER ERN ND.
FRONTAL BOUNDARY EXTENDS THROUGH SRN MN...ERN IA...AND BACK INTO ERN
KS. WARM FRONT EXTENDS FROM ERN IA THROUGH N CENTRAL IL...SRN
INDIANA...AND THROUGH KY.  FIRST LINE OF THUNDERSTORMS MOVED THROUGH
CENTRAL IL AROUND 03Z...AND QUICKLY LOST THEIR LINE APPEARANCE.
ANOTHER LINE MOVED ACROSS THE MISS RIVER VALLEY LATER IN THE EVENING
AND ARE CURRENTLY DRAPED ACROSS THE NWRN PORTION OF THE STATE FROM
QUINCY TO ROCKFORD.  WARM AIR IS STILL BEING TRANSPORTED INTO THE
WARM SECTOR OF THIS SYSTEM...WITH OVERNIGHT TEMPERATURES NOT
DROPPING MUCH AT ALL UNDER CLOUDY SKIES WITH SRLY WINDS.  SEVERAL
SITES DID NOT DROP BELOW 70F UNTIL AFTER MIDNIGHT LOCAL. DWPTS ARE
STEADILY RISING...WITH A CLIMB FROM UPPER 40S TO UPPER 50S FROM
04Z-08Z.  MODELS HAVE BEEN MORE OR LESS IN AGREEMENT IN THE SHORT
TERM...WITH THE NAM HAVING A CLEANER LOOK TO IT FROM F48-F84.
FEEDBACK ISSUES CONTINUE WITH THE GFS...HOWEVER...IT SEEMED TO HAVE
A DECENT HANDLE ON THE BLOCKING PATTERN...AND LEANED TOWARDS A BLEND
OF IT AND THE ECMWF WHEN NEEDED IN THE EXTENDED.  FORECAST CONCERNS
ARE THE TIMING AND END TO THE ONGOING PRECIP/CONVECTION IN FIRST TWO
PERIODS...TIMING OF NEXT UPPER LOW LATE SATURDAY/EARLY SUNDAY...AND
ANOTHER FROPA ON LATE TUES/WED.

SHORT TERM...TODAY THROUGH SATURDAY...
HPC HAND PROGS AGREE THAT THE FRONT WILL NOT BE IN THE AREA UNTIL
LATE TODAY...KEEPING ILX CWA IN THE WARM SECTOR THROUGHOUT THE DAY.
TROUBLE IS WHETHER OR NOT THE CLOUD COVER WILL INHIBIT ENOUGH
HEATING TO STOP A MIX DOWN FROM 15C 850MB TEMPS.  THINK THAT WAA AND
THE UPPER LOW WILL PROVIDE ENOUGH TO MIX DOWN AND KEPT THE MAX TEMPS
ACROSS THE AREA AROUND 80.  SFC LOW DRIFTS ACROSS THE CWA AFTER 18Z
WHILE FILLING IN.  KEPT POPS ACROSS CWA THROUGHOUT THE DAY.  DID NOT
ELIMINATE THE POSSIBILITY FOR THUNDER AS INSTABILITY WILL BE EASY TO
FIND.  SPC HAS KEPT US IN A BROAD AREA OF SLIGHT RISK WITH THE
POTENTIAL FOR DISCRETE SUPERCELLS IN THE AFTERNOON...AHEAD AND SE OF
THE SFC LOW...THOUGH SHEER BECOMES INCREASINGLY UNIDIRECTIONAL BY
18Z.  NAM FORECAST SOUNDINGS HAVE CAPE VALUES >2000 J/KG AT
12Z...INCREASING WITH PROXIMITY TO SFC LOW BY 18Z TO >2700 J/KG.
PWAT VALUES INCREASING TO 1.01-1.49 BY 18Z.  GREATEST AVAILABLE
MOISTURE IN THE SE...WHERE DPTS HAVE ALREADY COME CLOSE TO 60F
WITHOUT SHOWERS OVHD.  AS THE SYSTEM GETS INCREASINGLY WRAPPED
UP...MAY SEE A BREAK IN THE PRECIP AS THE EVENING PROGRESSES UNTIL
WRAP AROUND MOISTURE MAY GIVE US ANOTHER SHOWER OR TWO.  PRECIP IS
EXPECTED TO END BY DAYBREAK FRIDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
DRY FORECAST EXPECTED THROUGH MUCH OF THE WEEKEND...UNTIL SUNDAY
AFTERNOON WHEN ANOTHER LOW MOVES THROUGH SRN CANADA.  AT THIS
POINT...THE REFLECTION OF ANY FRONTAL BOUNDARY IN THE MODELS IS
SOMEWHAT DIFFUSE.  AS A RESULT...DO NOT HAVE GREAT CONFIDENCE AND
HAVE LEFT THE POPS RELATIVELY LOW.  NEXT SYSTEM WILL COME MUCH
CLOSER TO THE FA AND IS PROGGED TO MOVE THROUGH WEDNESDAY MORNING.
CHANCE POPS ARE IN GRIDS FOR PRECIP AHEAD OF SFC FEATURE.
HOWEVER...CONFIDENCE IN TIMING IS VERY LOW SINCE IN THE LAST 24
HOURS...THE SYSTEM HAS ALREADY BEEN PUSHED BACK ABOUT AS MUCH TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HJS
Hazardous weather outlook, May 19, 5:59 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CDT THU MAY 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
559 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS FROM 2 PM THROUGH 8 PM.

THUNDERSTORMS MOVING ACROSS CENTRAL ILLINOIS THIS MORNING WILL
PRODUCE FREQUENT DANGEROUS LIGHTNING AND PERHAPS SOME SMALL HAIL AS
THEY MOVE INTO EASTERN ILLINOIS. VERY HEAVY RAINFALL WILL ALSO BE
LIKELY. THIS ACTIVITY IS EXPECTED TO END EARLY...WITH CLOUDS
BREAKING UP LATER THIS MORNING. THE SUNSHINE WILL CAUSE THE
ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AS ANOTHER STORM SYSTEM
APPROACHES FROM IOWA. SCATTERED THUNDERSTORMS WILL THEN REDEVELOP
ACROSS CENTRAL ILLINOIS...SOME OF WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS
SUNDAY...AND AGAIN AROUND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

In the hours before

Local storm report, May 19, 7:02 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
702 AM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     DOWNBURST        STONINGTON              39.64N 89.19W
05/19/2005                   CHRISTIAN          IL   LAW ENFORCEMENT

            POWER LINES DOWN IN STONINGTON.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:42 AM CDTSevere Thunderstorm WarningILXChristian48 min
May 19, 3:10 PM CDTSevere Thunderstorm WarningILXClark, Cumberland53 min
May 19, 3:19 PM CDTSevere Thunderstorm WarningILXClay, Richland56 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningILXLawrence61 min
May 19, 4:15 PM CDTSevere Thunderstorm WarningILXLawrence, Richland60 min
May 19, 5:16 PM CDTSevere Thunderstorm WarningILXLawrence60 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningILXPeoria57 min
May 19, 5:55 PM CDTSevere Thunderstorm WarningILXRichland31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningILXTazewell49 min
May 19, 6:38 PM CDTSevere Thunderstorm WarningILXMcLean35 min
May 19, 6:53 PM CDTSevere Thunderstorm WarningILXFulton, Mason67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.